Alert archive / Michigan / Beach Hazards Statements in 2017

Beach Hazards Statement 16, NWS Marquette, MI

September 2, 2017Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 2, 2017, 3:38 AM EDT for Schoolcraft County, Michigan. It took effect at Sep 2, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2017, 3:38 AM EDT (07:38 UTC)
In effect from
Sep 2, 2017, 8:00 AM EDT
Expired
Sep 2, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WHUS43 KMQT 020738
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
338 AM EDT SAT SEP 2 2017

MIZ014-030000-
/O.NEW.KMQT.BH.S.0016.170902T1200Z-170903T0000Z/
SOUTHERN SCHOOLCRAFT-
338 AM EDT SAT SEP 2 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN
EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN.

* STRONG RIP CURRENTS: EXPECTED.

* STRONG OUTLET CURRENTS: EXPECTED.

LOCATIONS/IMPACTS

FOR SOUTHERN SCHOOLCRAFT COUNTY: CURRENT RELATED FATALITIES AND 
RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR 
TO TODAY NEAR LAKEVIEW PARK AND NEAR SEUL CHOIX POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE
STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

TITUS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 2, 3:32 AM EDT, 6 minutes earlier.

Area forecast discussion, Sep 2, 3:32 AM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
332 AM EDT Sat Sep 2 2017

.SHORT TERM...(Today and tonight)
Issued at 324 AM EDT SAT SEP 2 2017

Precip today will mostly be driven by a shortwave, WAA, and the
right exit region of the upper jet. Showers currently over western
Lake Superior will continue to shift east while faster moving
showers and thunderstorms over the MN Arrowhead, that are associated
more with the shortwave, work on catching up. An area of widespread
showers with isolated thunder will shift W to E across the area
today, with isolated to scattered showers and possibly some
thunderstorms continue to develop behind the main precip. Highs
today will be in the 60s with partly to mostly cloudy skies.

Tonight, precip will diminish from W to E, with only low end
potential for precip over the far E by Sun morning. Lows will be in
the low 40s over the interior W to the low 50s elsewhere.

.LONG TERM...(Sunday through Friday)
Issued at 331 AM EDT SAT SEP 2 2017

Beginning Sun, expect a dry day under a passing weak sfc high pres
ridge. In fact, it should be a nice late summer/early fall day with
mostly sunny skies and high temps well into the 70s for much of the
area. A few spots may reach 80F.

Sharp ridge amplification over western N America will force next
shortwave to dig into the Upper Mississippi Valley/western Great
Lakes on Labor Day. Models continue to trend quicker with the
progression of shortwave so it appears now that the cold front
associated with the shortwave may exit the fcst area by mid morning.
This would favor a round of showers and thunderstorms moving through
late Sun night/early Mon with the fropa mainly over the northern
tier counties, and a more optimistic Labor Day fcst with a limited
risk of more shower development in the wake of the cold front.
However, additional shortwave energy in the amplifying mid-level
trough may be sufficient to generate some isolated late afternoon
showers on Labor Day even though this energy is dropping more so
into the northern Plains rather than the Upper Lakes. Expect high
temps to be mostly in the mid to upper 60s with some lower to mid
70s readings south central.

With mid-upper level trough amplifying thru the Great Lakes, much
cooler/fall conditions will follow Tue under nw to n winds/mostly
cloudy skies and isolated/scattered showers. Wed could be very
similar to Tue, but with lighter winds. Timing the periods of better
shower chances on Tue/Wed will hinge on timing of shortwaves
dropping into the trough over the Great Lakes. Model consensus
indicates a more defined shortwave moving through Tue afternoon
which would aid the diurnal instability component and yield greater
shower coverage at that time. Also not out of the question that
there could be a lake component to showers especially during the min
of the diurnal cycle late Tue night/Wed morning as 850 mb temps fall
near 2c. Max temps Tue/Wed will likely hold to the 50s across much
of the w and n with lower 60s expected s central.

A few of the models hint at another shortwave dropping into the
Upper Great Lakes on Thu and depending on track/strength of the
shortwave, there may be some potential of isolated -shra at that
time. Models finally trend toward drier and warmer conditions on
Fri as the mid-level trough shifts e and heights rise.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 138 AM EDT SAT SEP 2 2017

VFR conditions are expected overnight with lingering dry air over
the region. A front moving into the area from the west will bring
showers into the west Saturday morning that should be heavy enough
to drop cigs into the MVFR range by mid to late morning at KIWD and
KCMX and in the afternoon at KSAW. Imrpoving conditions will move in
from the west by late Sat afternoon at KIWD and KCMX and Sat evening
at KSAW.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 324 AM EDT SAT SEP 2 2017

S to SW winds of 20 to 30 knots are expected today ahead of a front.
Behind the front, winds will become westerly at around or less than
15 knots tonight, then turn SW on Sunday. Another cold front is
expected to move through the region and will increase winds to 20 to
30 knots Monday through the middle of next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...Voss
AVIATION...07
MARINE...Titus
Hazardous weather outlook, Sep 1, 4:35 PM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
435 PM EDT Fri Sep 1 2017

MIZ001>007-009>014-084-085-021200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
435 PM EDT Fri Sep 1 2017 /335 PM CDT Fri Sep 1 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance of thunderstorms Saturday into Saturday
evening.

There is a slight chance of thunderstorms late Sunday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-021200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
435 PM EDT Fri Sep 1 2017 /335 PM CDT Fri Sep 1 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There is a slight chance of thunderstorms over far western Lake
Superior late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday into Saturday evening and
also Sunday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-021200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
435 PM EDT Fri Sep 1 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible late Saturday afternoon and evening and
also late Sunday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:03 PM EDTSpecial Weather StatementMQT42 min
Sep 2, 5:12 PM EDTSpecial Marine WarningMQT48 min
Sep 2, 6:31 PM EDTSpecial Weather StatementMQTKeweenaw44 min

Nearby

Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.